Aa
A
A
Close
Avatar universal
What is the best way of getting off Effexor 75mg
I have been on Effexor 75mg for 6 years. It stopped working this past summer which was a very busy work season for me so I knew I wasn't able to go through the withdrawal process (I tried getting off of it the previous summer and had horrible withdrawal symptoms--suicide feelings, brain zaps, etc.) Because the Effexor was no longer working for me I was having extreme anxiety and panic attacks around social settings. My psychiatrist decided to put me on Paxil 20mg along with the Effexor I was already taking. I felt great besides the night sweats but knew I had to get off the Effexor. This week I am in the process of getting off of the Effexor. I am taking 25mg x 2 a day. I felt ok the first two days but I am now on day four and have moments during the day where I have extreme anxiety. I wake up nauseous and have felt dizzy all day. So today I decided to take my first pill an hour before I usually get up so the nausea subsides by the time I start to get ready for work--this helped. However, it is now 1pm and I am feeling weird and dizzy. Should I be taking three 25mg a day for a week then perhaps two 2mg a day the following week? Need advice on how to get off this horrible drug!!
Cancel
2 Answers
Page 1 of 1
Avatar universal
Your body seems to be saying that was a big drop from 3 25 to 2 25. My guess is you should have just taken 2 every second or third day then increase the number of 2 and decrease the 3 so your average amount slowly reduces. At this point I would try a few 3 to see if you feel ok then start a patterned reduction to get the average down. Or if you can cut them maybe do a 2.5.
I assume your psychiatrist is not easy to access right now, otherwise you could get more advice from him. Did he not give you any suggested reduction pattern?
Comment
Cancel
Comment
Avatar universal
Since you were on it for a long time it will be harder to get off, so keep that in mind when you get doubts - you will be able to get off sometime, but the worst case scenario is it might take lots of months before you stop having withdrawal effects.
Everyone is different though, and perhaps the tapered reduction plan might work out ok for you.
Comment
Cancel
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
The two hardest drugs by far to stop taking are Effexor and Paxil.  So you need to go off of them in the safest way, which is as slowly as you need to.  There are people out there who have taken over a year to taper off this drug (and off of Paxil),  There's no rush, in other words.  On the other hand, some people have no problems at all, and others have a few bad weeks and then they're fine.  What you don't want is anything that becomes protracted.  I would say your taper should be suited to how you react to going down.  If it's really really hard see if there's a liquid version of it that you can really taper down slowly off of.  So you're talking about days, and as far as I'm aware from all the psychiatrists I've seen over years of this stuff the minimum taper is six weeks, but that too is a generalization -- it can still take a lot longer for some people.  I'm rather surprised you were put on Paxil while still on Effexor and even more surprised you only got night sweats -- these are two mighty powerful drugs.  I see this, though, as a positive for you -- the fact your body is strong enough to feel better on these two drugs means you're pretty strong.  I feel confident if you just slow it down to a more responsible pace you will get through this.  And this is just me, but I'd start looking for a new psychiatrist -- taking two drugs that target serotonin at the same time, especially these two strong drugs, can be dangerous.  And he doesn't seem to know much about how to withdraw from these drugs.  There are some good books out there about safe withdrawing and how variable it is with different people.  But again, man, if you can take Paxil and Effexor at the same time and be feeling good, you're going to be fine.  Something that might help the nausea is ginger.  Something that can help with brain zaps is fish oil.
Comment
Cancel
Comment
Avatar universal
But don't overdo the ginger because too much can upset your stomach too.
Comment
Cancel
Avatar universal
When you use ginger for stomach problems and dizziness, you drink the tea or take the herb in pills.  You can also juice some ginger.  Taking it this way makes it pretty hard to upset your stomach with it -- so if you don't know how to use herbs medicinally, always consult a good herbal before doing it.
Comment
Cancel
Avatar universal
It says here that more than 5 grams a day can cause upset stomach. If I took 5 grams of fresh ginger and steeped it in tea for 20 minutes, how many grams of ginger do you think I would ingest?

http://www.webmd.com/vitamins-and-supplements/ginger-uses-and-risks#1
Comment
Cancel
Avatar universal
It isn't really done like that.  The tea comes already made as ginger tea -- most people aren't going to prepare their own as ginger is very time consuming to prepare properly.  The same with capsules -- just a small amount of powder in them.  The way ginger usually upsets a stomach is just some people are very sensitive to hot herbs, so it could happen with virtually any hot herb, but doesn't usually happen with ginger -- more likely with cayenne for those who aren't used to it.  If you juice ginger, you're just using a very small amount -- you have to mince it and use the juice, as that's the part that helps most.  If you've ever eaten Asian food, you've eaten a lot of ginger, and my guess is, it's never bothered you.  But anything can be a bother to somebody, so we all have to be watchful when we try something new.  Personally, I take a ton of ginger as an anti-inflammatory in capsule form and standardized, so it's pretty strong, but ginger doesn't bother me a bit.  That's why I always suggest those who know nothing about herbal medicine either read a good herbal first or consult someone who knows how to use them.  Often it's an acculturation thing, not a health thing -- again, if you live in Asia, virtually everything is seasoned with herbs Americans might find too hot for them for comfort, and that cuisine has spread all the way to Africa.  Mexico uses a lot of hot herbs that you or I might find intolerable.  It isn't bad for you, it's just uncomfortable.  So if it is, you just either get used to it by using small amounts at first, or you avoid it.  A great example is the cayenne I mentioned -- American sources will associate it with stomach discomfort, and peppers that are too hot can burn your throat, but cayenne is actually quite good for the stomach as it helps to repair stomach lining.  It all depends on what you can tolerate.  Ginger is a mild blood thinner, though -- it's amazing how many of the most useful herbs are and have to be stopped before having surgery even though almost nobody has suffered a problem because of it.  It's because anyone can be extra sensitive or overdo things.  With herbs, people so often think if a little is good, a lot is better -- not usually true.  Peace, all.
Comment
Cancel
Avatar universal
Actually I love fresh ginger, and eat it daily in my cooking so it is just a few slices with the knife, and for the tea I just lop off a few small peeled pieces and throw them out after steeping to taste. I haven't developed a taste for the powdered stuff, and don't know much about the herbal medicine so I am not scientific about it.
Comment
Cancel
Avatar universal
Actually, you're using it in a very active form so long as you're buying organic ginger.  The benefit of dried herbs is they are ready to use and last a long time, whereas you have to use fresh ginger right away or it oxidizes.  And it would be hard to imagine anyone using 5 grams of ginger -- that's a ton.  It sounds like a rat study, where they use a lot to see what happens but is far more than anyone would use in daily life.
Comment
Cancel
Avatar universal
Paxiled, I just wanted to say that you give the best advice. I was on both of these medications myself. At different times of course.When they stop working, they really stop working. I found that both were very hard to get off of. As a matter of fact, I took your advice while getting off of Effexor. I tapered slowly but it still took two months of feeling so anxious, sick to my stomach, the brain zaps were horrible, for the withdrawal to finally be done. This was several year ago but I'll never forget your advice and being there during that horrible time. I wanted to thank you for helping me and all of the other people you've helped for so many years.
Comment
Cancel
Avatar universal
Aw, shucks.
Comment
Cancel
Avatar universal
I truly meant every word. I think you were here when I joined, which was 8 or 9 years ago. You've helped thousands of people. I really wanted to thank you because it takes a lot of time to answer so many questions and personal messages. Hopefully this poster will come back to read what you wrote. It sounds like it's his medication to me too.
Comment
Cancel
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Recent Activity
973741 tn?1342346373
Blank
specialmom Ho Ho Ho. This elf has be... Comment
9 hrs ago
495284 tn?1333897642
Blank
dominosarah commented on Last Chapter of the P...
18 hrs ago
3166043 tn?1454907261
Blank
christineyvette taking it day by day Comment
19 hrs ago
Top Mood Disorders Answerers
Depression Community Resources
Top Mood Disorders Answerers